A client taking warfarin reports black, tarry stools. The INR is 5.8. Which action should the nurse take first?
1Notify the health care provider and anticipate orders to hold or reverse anticoagulation.✓ Correct answer
2Give the next warfarin dose with food to reduce gastric irritation.
3Encourage the client to increase foods high in vitamin K without further assessment.
4Document the finding as expected and recheck the INR in 1 week.
Explanation
Black, tarry stools with a markedly elevated INR suggest possible gastrointestinal bleeding and excessive anticoagulation. The priority is prompt provider notification and preparation for ordered interventions such as holding warfarin or reversal therapy. Giving another dose or delaying follow-up is unsafe.
Clinical Judgment Warfarin plus bleeding signs is a safety alarm, especially with a high INR.
Memory Tip High INR + melena = report now.
KR vs US NCLEX expects recognition of bleeding complications before routine teaching.
Clinical Practice GuideWarfarin requires monitoring for bleeding and INR elevation. Black stools, unusual bleeding, or bruising require prompt clinical evaluation.
CautionDo not independently prescribe vitamin K; anticipate and carry out provider orders.
Warfarin — An oral anticoagulant that reduces clot formation and requires INR monitoring.
INR — A laboratory measure used to monitor warfarin effect and bleeding risk.
Melena — Black, tarry stool that can indicate gastrointestinal bleeding.